Doctors Lounge - Gynecology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Obstetrics
|Greeneyez1102 - Tue Apr 28, 2009 11:19 pm||
Hello, I have been taking several medications for some time. Promethazine (25mg as needed), Bronchaid ( one pill every 6 hours as needed for asthma), Focalin (60mg), Trazadone (150 mg at night), Excedine Migraine as needed, Benedryl as needed, and I just found out 2 days ago that I may be pregnant. I took 6 pregnancy tests and they all came out positive. I read on the internet that Promethazine can cause false positive pregnancy test results, but cannot find any other information out about how long it has to be in you system to do so, how much you have to take for it to cause this, what is the probability of this happening and so on.
My question is this. Do you think that taking this medication may have caused these results? The last time I took it was about a week ago once. Also, are any of these medications harmful to the fetus? Is it alright to continue taking them? I no longer have health insurance so I cannot schedule an appt with my physician to ask these questions, or to confirm my pregnancy. Should I be concerned? Should I stop taking these medications? What will happen if I continue taking them? Are there any safe alternatives to these medications I may be able to buy over the counter?? Thank you for your help!
|Debbie Miller, RN - Wed May 20, 2009 6:01 pm||
I would not worry about having taken these medications prior to knowledge of your pregnancy. Not many drugs actually have been shown to cause harm to the fetus. However, there is much we don't know so the safe course is to avoid any unnecessary medication use.
I would say it is very unlikely you would have six positive tests that were false positives. It sounds to me like you are pregnant.
Promethazine is often prescribed for the nausea of early pregnancy so this should not be a problem. Benadryl has not been shown to cause any increased birth defects either.
Excedrine Migraine is not likely to have been a problem but it is recommended you don't take it if you don't have to because there is caffeine in it and we recommend acetaminophen for pain (as first choice). These things must be decided by weighing risks and benefits. Usually it is good to discuss the problem with your healthcare provider who can help you determine this.
Focalin is a CNS stimulant and it would be best to avoid this in the future if you can. Trazadone is often prescribed to pregnant women so again, no known increase in problems as a result of this. Keep in mind that "natural" or "herb" remedies available over the counter are not necessarily safer for use in pregnancy because they are not tested in pregnant women and are not regulated by the FDA so purity and amounts vary and in some cases they are dangerous. You should discuss any medication use with your doctor or midwife.
Call your local health department to see if they can refer you to a low cost clinic for prenatal care. It is important that you find someone to monitor your pregnancy. Many communities have clinics for the uninsured. If you are low income it is also possible you might qualify for Medicaid so you should check into this.
In the meantime, you should discontinue any medications that are not essential for good functioning until you talk to your provider. Sometimes it is the amount taken more than the particular drug so stopping now will help assure you don't continue to add to the overall intake.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.